First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Daffodil Poisoning?

There are up to 60 species of daffodils, with many thousands of hybrids throughout the United States and Europe. These cream, yellow, or orange colored flowers bloom in early spring, usually in March or April. The flowers have trumpet shaped petals and can appear single or in groups. Part of the Amaryllidaceae family in the Narcissus genus, daffodils develop from ovoid bulbs that have brown papery membranes.

Daffodils, also called narcissus or jonquils, are popular flowers that often herald spring. All parts of the daffodil plant are poisonous if ingested, especially the bulbs, and can cause gastrointestinal, heart, and nervous system issues in horses.

Book First Walk Free!

Symptoms of Daffodil Poisoning in Horses

Signs of a daffodil toxicity can range to few or no symptoms if only a small amount is ingested. If your horse has eaten a larger dose, much more severe symptoms involving multiple body systems can be seen. Symptoms include:

  • Abdominal discomfort
  • Diarrhea
  • Excessive salivation
  • Dehydration
  • Low blood pressure
  • Seizures
  • Tremors
  • Convulsions 
  • Abnormal heart rate
  • Photosensitivity
  • Skin inflammation from direct contact 

Types

There are two types of daffodil poisoning seen in horses.

  • Ingestion poisoning occurs when a horse eats any part of the daffodil plant, and can cause severe internal problems
  • Contact poisoning occurs when a horse’s skin comes into direct contact with the bulbs or stems of the daffodil plants, causing skin irritations

Causes of Daffodil Poisoning in Horses

There are two main avenues of daffodil poisoning, internal ingestion and direct skin contact, and as such, there are two causes.

Internal ingestion poisoning is caused by various toxins contained in all parts of the daffodil plant. Lycorine, and at least 14 other alkaloids, are present in the highest amounts in the bulbs, but horses can also ingest toxic amounts in the berries, leaves, stems, and roots. The flowers themselves seem to be less toxic. 

Direct skin poisoning is caused by calcium oxalate crystals that are needle sharp, and are found within the outer layers of the bulbs. Upon contact, they can pierce the skin and cause contact dermatitis. While horses do not routinely eat poisonous plants such as daffodils, there are times when ingestion can occur. These can include:

  • When a pasture has been overgrazed
  • Lack of an adequate food source
  • Lack of fresh green vegetation
  • Boredom
  • Accidental feed contamination

Diagnosis of Daffodil Poisoning in Horses

Diagnosis is generally based on symptoms and the known ingestion of daffodils. Bring a sample of the ingested plant to your veterinarian for positive identification and to help with a proper diagnosis. 

If you have not seen your horse ingest daffodils, a diagnosis can be more difficult. Your veterinarian will likely perform some tests to narrow down a cause of your horse’s symptoms, which can include a physical exam, blood work, serum testing, a urinalysis, and the examination of feces. The veterinarian may note plant material in the mouth of your horse. This viewing, along with the tests, can often find plant fragments or alkaloid components that can lead your veterinarian to diagnose a plant poisoning.

Treatment of Daffodil Poisoning in Horses

There is no specific treatment for daffodil poisoning, but rather, therapy is supportive and aims to treat the symptoms and stabilize your horse. Your first action should be to prevent further exposure to daffodils by either removing your horse from the plant area, or the plant from your horse’s area. This may mean taking your horse away from a contaminated pasture, or removing any feed or hay that has been contaminated with any parts of the daffodil plant.

Many daffodil ingestions result in few symptoms that will resolve on their own. Larger dose poisonings can be treated with fluid and electrolyte therapy, and anti-emetic drugs to help with nausea.

Skin irritations may be treated by applying a topical chlorhexidine soak to affected areas. Then, a topical astringent solution or a topical antimicrobial cream that is free of corticosteroids can be used.

Recovery of Daffodil Poisoning in Horses

Most cases of daffodil poisoning will either resolve on their own, or can be treated until your horse stabilizes. As long as toxic daffodils are removed from your horse’s diet, your horse should recover.

While daffodils are not a food of choice for most horses, accidental poisonings are always possible. Prevention remains the best way to ensure a poisoning does not occur. Ways to accomplish this include:

  • Identify and remove daffodils from pastures, fence lines, and trails your horse may frequent
  • Inspect hay for daffodil contamination
  • Refrain from giving your horse lawn clippings
  • Cultivate grasses and legumes that can compete with daffodils in pastures and grazing lands
  • Mow pastures routinely 
  • Refrain from overgrazing pastures